Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 20, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2010, 5:39 PM CDT for Finney County, Lane County, Scott County, Kansas. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2010, 5:39 PM CDT (22:39 UTC)
- Expired
- Apr 23, 2010, 6:00 PM CDT
- In force
- 21 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 5:50 PM CDT | HAIL 0.75 | 1 S Amy, KS | |
| Apr 23, 5:55 PM CDT | HAIL 0.75 | 8 W Dighton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
237
WUUS53 KDDC 232239
SVRDDC
KSC055-101-171-232330-
/O.NEW.KDDC.SV.W.0020.100423T2239Z-100423T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT FRI APR 23 2010
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS...
LANE COUNTY IN WEST CENTRAL KANSAS...
EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14
MILES NORTHEAST OF GARDEN CITY...AND MOVING NORTH AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
GRIGSTON...
AMY...
DIGHTON...
HEALY...
MAINLY RURAL AREAS OF EASTERN SCOTT...LANE AND NORTHERN FINNEY
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3870 10025 3869 10024 3804 10063 3810 10081
3870 10072
TIME...MOT...LOC 2239Z 199DEG 26KT 3817 10067
WIND...HAIL 60MPH 1.00IN
$$
181 follow-up statement
244
WWUS53 KDDC 232300
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT FRI APR 23 2010
KSC055-101-171-232310-
/O.CAN.KDDC.SV.W.0020.000000T0000Z-100423T2330Z/
SCOTT KS-LANE KS-FINNEY KS-
600 PM CDT FRI APR 23 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FINNEY...LANE
AND EASTERN SCOTT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3870 10025 3869 10024 3804 10063 3810 10081
3870 10072
TIME...MOT...LOC 2300Z 199DEG 26KT 3831 10061
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:16 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 23, 3:16 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 316 PM CDT FRI APR 23 2010 .DISCUSSION... DAYS 1-2... SURFACE WINDS PICKED UP SUBSTANTIALLY AROUND 18Z IN THE DRY INTRUSION OF THE EXTRA-TROPICAL CYCLONE...WHICH BY MIDDAY WAS CENTERED TO THE NORTHWEST OF THE DDC FA NEAR BURLINGTON, COLORADO. COLD FRONT AT THE SURFACE WAS BEGINNING TO PUSH SLOWLY EAST INTO WESTERN FA WHERE A LINE OF TOWERING CUMULUS WAS FORMING FROM ELKHART TO SCOTT CITY. SHORT-FUSE COMPOSITE REVEALED ABOUT 300 J/KG OF SBCAPE ALONG AN AXIS WHERE THIS CUMULUS WAS FORMING...SO A FEW LIGHTNING STRIKES WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS...HOWEVER LITTLE MORE THAN THAT IS EXPECTED WITH THE VERY LOW TOPPED CONVECTION. WILL MAINTAIN THE 30 POPS ACROSS MAINLY NORTHERN HALF OF THE FORECAST AREA...WITH POPS INCREASING TO 40 TO 50 PERCENT DURING THE DAY SATURDAY AROUND THE BACKSIDE OF THE OCCLUDED CYCLONE. COLD ADVECTION WILL BE STRONGEST DURING THE DAY SATURDAY WITH TEMPERATURES STRUGGLING TO GET OUT OF THE 50S ACROSS MUCH OF THE DDC FA... IN FACT SOUTHEASTERN DDC FA MAY SEE STEADY OR SLOWLY FALLING TEMPS THROUGH THE AFTERNOON HOURS. ANOTHER WIND ADVISORY APPEARS LIKELY FOR TOMORROW...BUT WILL LET THE MID SHIFT HANDLE THIS SINCE WE STILL HAVE ONE IN EFFECT FOR THE CURRENT TIME FRAME. LACK OF DIRECTIONAL SHEAR WILL SUPPORT DEEP MECHANICAL MIXING OF 30 KNOTS AT THE SURFACE IN SUSTAINED OR FREQUENT GUSTS MOST OF THE DAY FROM THE NORTHWEST. RAIN CHANCES DECREASE IN THE 18Z SAT TO 00Z SUN TIME FRAME WITH CLEARING FROM THE WEST. CLEAR SKIES OVERNIGHT SATURDAY NIGHT WILL ALLOW TEMPERATURES TO FALL DOWN INTO UPPER 30S...ESPECIALLY ACROSS WESTERN COUNTIES. THE INHERITED FORECAST MINT AND MAXT GRIDS DID NOT NEED ANY ADJUSTMENT AND CONTINUE TO LOOK PRETTY GOOD. NORTHWEST MID-UPPER FLOW WILL PREVAIL SUNDAY WITH A WARM-UP INTO THE LOWER TO MID 70S BEFORE NEXT COLD FRONT PUSHES INTO WESTERN KANSAS SUNDAY NIGHT. DAYS 3-7... FAIRLY ACTIVE UPPER FLOW PATTER CONTINUES THROUGH THE EXTENDED PERIOD. AT THE BEGINNING OF THE PERIOD THE CENTRAL PLAINS WILL BE UNDER NORTHWEST FLOW ALOFT. A FAST MOVING SHORTWAVE WILL MOVE DOWN OVER WESTERN KANSAS SUNDAY NIGHT INTO MONDAY MORNING. MODEL SOUNDINGS MOISTEN UP PRETTY WELL BY 12Z MON SO WILL KEEP THE SMALL CHANCE POPS INTACT. THIS SYSTEM SHOULD BLOW THROUGH PRETTY QUICK WITH SKIES BECOMING MOSTLY CLEAR BY LATER IN THE DAY AS SUBSIDENCE BUILDS IN. TUESDAY SHOULD BE FAIRLY QUIET AS UPPER LEVEL RIDGING BUILDS OVER THE CENTRAL CONUS. BY WEDNESDAY ANOTHER STRONG UPPER TROUGH WILL BE GETTING CARVED OUT OVER THE WESTERN CONUS WITH INCREASING SOUTHWESTERLY FLOW ALOFT OVER THE CENTRAL HIGH PLAINS. A DRYLINE IS FORECAST TO MOVE OUT OVER WESTERN KANSAS DURING THE DAY. SOME INSTABILITY NOTED WITH 50+ DEWPOINTS RETURNING AHEAD OF THE DRYLINE BUT THERE WILL ALSO BE A FAIRLY DECENT CAP TO OVERCOME WITH WARM AIR IN THE MID LEVELS ADVECTING OUT OVER THE REGION. WILL KEEP THE LOW POPS IN PLACE FOR WEDNESDAY AFTERNOON AND EVENING BUT THINK THE BEST CHANCES WILL BE CONFINED TO THE EASTERN HALF OF THE CWA. THE 12Z GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT THAT THE NEXT WAVE WILL EJECT OUT INTO THE CENTRAL PLAINS ON THURSDAY SO WILL KEEP CHANCES FOR THUNDERSTORMS GOING THROUGH THEN. && .AVIATION... SOUTH TO SOUTHWEST WINDS WILL CONTINUE AT 25 TO 30 KNOTS AT DODGE CITY AND HAYS THROUGH THE REST OF THIS AFTERNOON BUT SHOULD BE DIMINISHING AND TURNING MORE SOUTHWESTERLY BETWEEN 23Z AND 00Z AS A PACIFIC COLD FRONT MOVES THROUGH WESTERN KANSAS. ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM WILL BE POSSIBLE THROUGH THE LATE AFTERNOON HOURS. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 61 39 70 / 20 30 10 0 GCK 42 59 36 68 / 30 30 10 0 EHA 42 60 36 70 / 30 30 0 0 LBL 43 61 38 70 / 20 20 10 0 HYS 43 61 40 66 / 30 50 10 0 P28 45 66 45 69 / 20 30 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ030-031-043>046- 063>066-076>081-085>090. && FN25/02/02
Hazardous weather outlook, Apr 23, 5:00 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT FRI APR 23 2010 KSZ030-031-043>046-061>066-074>081-084>090-241130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 500 AM CDT FRI APR 23 2010 /400 AM MDT FRI APR 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON BUT THESE ARE NOT EXPECTED TO BE SEVERE. GUSTY NORTHWEST WINDS AT 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED TO DEVELOP BEHIND A COLD FRONT ON SATURDAY. A FEW SHOWERS POSSIBLE... ESPECIALLY ACROSS CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Apr 23, 1:59 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
159 PM CDT FRI APR 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 1 WNW SHALLOW WATER 38.37N 100.93W
04/22/2010 M82.00 MPH SCOTT KS MESONET
FROM APRS WXNET.
&&
GERARDSpecial weather statement, Apr 23, 5:16 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 516 PM CDT FRI APR 23 2010 KSZ063-232300- FINNEY- 516 PM CDT FRI APR 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR FINNEY COUNTY... AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GARDEN CITY...MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3825 10093 3822 10054 3786 10079 3796 10103 TIME...MOT...LOC 2215Z 199DEG 26KT 3801 10084 18
Local storm report, Apr 23, 5:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT FRI APR 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 1 WSW GARDEN CITY 37.97N 100.88W
04/23/2010 E1.00 INCH FINNEY KS FIRE DEPT/RESCUE
0517 PM HAIL 1 WSW GARDEN CITY 37.97N 100.88W
04/23/2010 E0.88 INCH FINNEY KS FIRE DEPT/RESCUE
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:15 PM CDT | Tornado Warning | DDC | Scott | 45 min |
| Apr 22, 7:44 PM CDT | Tornado Warning | DDC | Lane, Scott | 46 min |
| Apr 22, 8:17 PM CDT | Tornado Warning | DDC | Lane | 28 min |
| Apr 22, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 52 min |
| Apr 22, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 22 min |
| Apr 22, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 40 min |
| Apr 22, 9:09 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 51 min |
| Apr 22, 9:59 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 18 min |
| Apr 22, 10:24 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 19 min |
| Apr 23, 12:35 AM CDT | Areal Flood Warning | DDC | Lane | 12 hr |
| Apr 23, 1:33 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 16 more | 5 hr |
| Apr 23, 5:16 PM CDT | Special Weather Statement | DDC | Finney | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.